Hail, Kiowa
- When
- July 13, 3:30 PM MST
- Where
- Kiowa County, 2.16 mi W of Sheridan Lake
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -102.330
The continuations of hail, wind, and tornadoes continues through mid-July as northwesterly upper level flow develops once again over southern Colorado. Anomalous amounts of low level moisture remain over the region due to record breaking precipitation in June and an active early July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The continuations of hail, wind, and tornadoes continues through mid-July as northwesterly upper level flow develops once again over southern Colorado. Anomalous amounts of low level moisture remain over the region due to record breaking precipitation in June and an active early July. Enhanced wind shear due from the upper level northwesterly flow created an environment conducive to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 2:19 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 319 PM MDT Thu Jul 13 2023 .SHORT TERM...(This evening through Friday) Issued at 317 PM MDT Thu Jul 13 2023 Key Messages: 1) Scattered severe storms on the plains/I-25 corridor this evening 2) Less in the way of convection on Friday, still a risk of some strong/severe storms far southeast plains Very moist and unstable environment over the eastern plains late this afternoon, with 70 deg dewpoints as far west as La Junta as of 230 pm, leading to surface CAPE in the 3-4k J/KG range, while mixed layer CAPE approaches 3k J/KG. Shear is certainly sufficient for severe storms, with 0-6 km values in the 40-50 kt range. Farther west along I-25 and over the mountains, lower levels have mixed somewhat, with dewpoints in the 30s/40s many locations, though westward moving outflow boundary in ern Pueblo/El Paso Counties will likely bring deep plains instability all the way back to the eastern mountains by 6 pm. Strongest storms so far today have been with surface boundary dropping south of I-70 through Lincoln County, while isolated activity away from surface boundaries has struggled to maintain updrafts due to weak upper forcing and minimal moisture convergence. For the remainder of the afternoon into the evening, looks like there will be 3 main areas to watch, 1) Convection coming south out of east central Colorado into Kiowa/Bent/Prowers Counties into extremely unstable air mass, 2) Strengthening storms over Las Animas/Baca Counties forming along weak surface trough from La Junta to just west of Kim, 3) El Paso/Pueblo Counties, where westward moving outflow may spark some strong/severe storms as it interacts with the higher terrain west of I-25. All 3 areas will see the potential for severe storms with very large (golfballs to baseballs) hail and winds to 70 mph. Still looking at a tornado risk as well, especially with well developed supercell dropping south into the Kiowa and eventually Bent/Prowers counties. Activity may persist well into the evening given extreme instability, especially along any residual boundaries. On Friday, cold front drops south through the plains around midday, reaching the NM border by late afternoon. Severe risk looks limited to fairly small area of the southeast plains ahead of boundary, mainly in Baca/ern Las Animas counties, where instability is greatest. Drier air aloft and increasingly stable air behind the front will limit storm chances elsewhere, and will run with only low pops at most locations behind the front. Cool air arrives late enough that many locations on the plains will approach/slightly exceed 90 degf, while mountains see little cooling as warm and mostly dry conditions persist. .LONG TERM...(Friday night through Thursday) Issued at 317 PM MDT Thu Jul 13 2023 Key Messages: 1) Unsettled weather Friday evening through Saturday evening. 2) Getting Hot MON and TUE 3) Monsoon in the mtns Wed,with more widespread precip Thursday. Friday evening through Saturday evening... Some uncertainty regarding amount/intensity of convection during this period. For now, I am certain that Saturday will be rather cool, with max temps only in the U70s and 80s plains. San Luis Valley may be the warmest location this day with temps around 90. As for precip, the combination of when the disturbances will be pushing through and how stable the plains will be (especially Sat afternoon/evening) is leading to uncertainty of type/intensity of precip. Based on current data, believe overall best chance of precip during this period will be along the plains/mtns interface and possibly along the NM border. For now, thunder of the plains Friday evening does not look all that good and best forcing will already be east of the region. For Saturday, it may simply be too stable over the plains for strong convection. With that said, if we do warm up enough, it could be a late convective show. In addition, some of the precip that develops may last well into the evening/overnite hours both late FRI and late Sat. Sunday... We will be warming up with the the best of any precip down along the southern Sangres. Monday and Tuesday... HOT! Expect 100s along the communities along the lower Ark River valley during these two days, with 90s rest of plains and even the San Luis Valley. Heat Advisories will likely be needed during these two days. Winds should be relatively light so fire wx threat will be minimal. Wednesday... Monsoon returns to the region and expect scattered storms will finally be possible over the higher terrain. Thursday... Thursday may be interesting. Mid level moisture will be over the region, however a cool front with good low level moisture will be advecting in to the low levels. NBM1 viewer guidance is showing some rather healthy qpf these days over the region, so we may have a heavy rain threat develop later in the week. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 317 PM MDT Thu Jul 13 2023 At KCOS and KPUB, outflow from convection over the eastern plains was pushing back westward at 2030z, with risk of strong convection at both sites through 03z-05z. Expect storms to be mainly east of both terminals after 05z, though a few models do fire another round of storms in the vicinity of KPUB 07z-08z. Once storms end, winds will weaken and turn to light downslope toward 12z on Fri, which should keep main threat of stratus east of both sites, with VFR conditions expected Fri morning. Cold front drops through the plains midday Fri, with winds turning n-ne 18z-20z. Risk of tsra looks low at both sites on Fri, as deeper moisture is shunted se. At KALS, VFR the next 24 hrs. Weakening convection drifting off the mountains may produce some gusty outflow winds at times into early this evening, then winds become light and skies clear after 03z-5z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Thu Jul 13 2023 COZ058>089-093>099-141730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Thu Jul 13 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Over the southeast plains along and east of a Limon to La Junta to Kim line, scattered thunderstorms are expected this afternoon and evening, and strong to severe storms are possible, with large destructive hail up to baseball size and wind gusts to 70 mph. One or two of the strongest storms may also be capable of producing a tornado as well. Further west along the I-25 corridor and over the eastern mountains, outflow from convection on the plains may spark a round of strong to severe storms late this afternoon into the evening, with hail up to golfball size and wind gusts over 60 mph. Over the mountains and interior valleys, isolated to scattered thunderstorms are expected this afternoon and evening, with lightning, gusty winds to 45 mph and small hail the main storm risks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cooler and wetter end to the week and start to the weekend can be expected across southern Colorado Friday and Saturday. Isolated to scattered rain showers and thunderstorms are expected each day. Stronger storms, particularly across the eastern plains, will be capable of producing large hail and strong winds. Elevated fire weather conditions are expected over the western mountains, the San Luis Valley, and the Upper Arkansas River Valley Friday through mid next week, given gusty winds and low daytime humidities, though conditions become less widespread mid next week. Much above average temperatures are becoming increasingly likely for next week. These temperatures could increase the heat risk and heated related issues for the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 10/10
Special Weather Statement
National Weather Service Pueblo CO
148 PM MDT Thu Jul 13 2023
COZ094-099-132015-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
148 PM MDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles northeast of Des Moines,
moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3706 10334 3720 10312 3700 10299 3700 10330
TIME...MOT...LOC 1947Z 240DEG 5KT 3702 10321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTThe Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
12 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.
WFO Pueblo Office report.
Additional details from Pueblo Memorial Aiport include several cars having their wind shields blown out and windows at the terminal window blown out.
Power pole blown down.
Barn roofs torn off, with most damage centered around County Road 13 and AA and Z. Time is estimated.
Power pole blown down.
Brief touchdown - only 30 seconds.
Brief touchdown - lasted 20 seconds.
A pole snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128694, 1128695, 1128696, 1128697, 1128698, 1127041, 1127042, 1127050, 1127044, 1127049, 1127051, 1127043, 1127046, 1127047, 1127048, 1127052, 1127054, 1127055.